Treatment with combined oral contraceptives induces a rise in serum C-reactive protein in the absence of a general inflammatory response
2006 (English)In: Journal of Thrombosis and Haemostasis, ISSN 1538-7933, E-ISSN 1538-7836, Vol. 4, no 1, 77-82 p.Article in journal (Refereed) Published
BACKGROUND: The role of inflammation in the pathogenesis of cardiovascular disease is well established. C-reactive protein (CRP) is the strongest independent predictor of myocardial infarction and stroke in women. Recent studies have indicated that CRP levels are raised during use of combined oral contraceptives (COCs). OBJECTIVES: The aim of the study was to investigate the effect of COCs on serum CRP levels and to indicate the underlying mechanisms of an expected increase. METHOD: In a prospective randomized cross over-study 35 women used two different preparations of COC, one second and one third generation. Serum levels of CRP, serum amyloid A (SAA), interleukin-6 (IL-6), tumor necrosis factor alpha (TNFalpha), antibodies against oxidized LDL, insulin and insulin-like growth factor-I (IGF-I) along with insulin-like growth factor binding protein-1 (IGFBP-1) and IGFBP-3 were analyzed before and during the two treatments. E-selectin, von Willebrand factor and factor VIII concentrations in plasma were also measured. RESULTS: A rise in serum CRP was observed during both treatments; the median level increased from 0.45 mg L(-1) at baseline to 1.48 mg L(-1) with second generation and to 2.02 mg L(-1) with third generation COC. The serum levels of SAA increased slightly during treatment with the third generation COC. IL-6 and TNFalpha were unaffected by treatment. Both preparations lowered IGF-I and raised IGFBP-1 and IGFBP-3 concentrations. CONCLUSION: The raised serum CRP concentration during treatment with COCs appears to be related to a direct effect on hepatocyte CRP synthesis and does not reflect IL-6 mediated inflammation, endothelial activation or induction of insulin resistance.
Place, publisher, year, edition, pages
2006. Vol. 4, no 1, 77-82 p.
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:uu:diva-121020DOI: 10.1111/j.1538-7836.2005.01690.xPubMedID: 16409455OAI: oai:DiVA.org:uu-121020DiVA: diva2:304374